Tuesday, May 04, 2010 abz, Community Member, asks

Q: is it ok to suddenly stop taking methotrxate?

I am currently on methotrexate for my hives. I want to stop taking it ,is it ok to abruptly stop taking methotrexate?

Answer This
Answers (3)
Lene Andersen, Health Guide
5/ 7/10 7:33pm

To my knowledge, methotrexate is not one of those medications where you have to slowly ease out of it. However, none of the people answer questions here are doctors, but answer based on their own experience and whatever knowledge we've managed to pick up. Some questions are best asked of a physician and this is one of them. There is a reason that you doctors prescribed methotrexate and it may be important to continue. As well, there's probably a good reason why you want to stop taking the medication, so I would recommend you make an appointment with your doctor to have an in-depth conversation about the reason for prescribing methotrexate, your concerns, the consequences of solving and possible options for treatment.

 

Good luck!

Reply
Hope, Community Member
5/ 4/10 3:29pm

Yes, but I would discuss it with your doctor first.  Theres a reason the dr wants you on the medication.

Reply
HDMysticLady, Community Member
5/18/10 11:52am

abz,

I would not suddenly stop mtx.  I went from 6 2.5 to 4 a week and I had a pretty bad flare in my hands.  I'm still at 4,  weaning my way off.  I agree you need to talk to your doctor before you come off any meds.

Best wishes to you.

Reply
Alanp, Community Member
4/19/12 5:44pm

I have been on 20mg MTX per week and 5mg Pred for 12 years now.  RA for over 50 years.   Severe mouth ulcers and inside of mouth going black a few months ago has resulted in me stopping the MTX immediately.  I;ll probably feel no change for a few days but the Dr saif that if I did begin to suffer a flare then I should double the dose of Pred and if that didn't work then I need to see him for a depo-medrone injection to get the flare under control.

I'm hoping, most likely in vain, that my RA will have given up the ghost and not re-appear.  If I have to back on cytotoxic meds then I will want Leflunomide (UK) or even anti-TNF treatment.  I'm about fed-up with 53 years of any and all meds to try and get this under control - and I'm still waiting.  Tomorrow is my first "missed dose"....................... 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By abz, Community Member— Last Modified: 04/19/12, First Published: 05/04/10